MAUDE Adverse Event Report: ZIMMER SWITZERLAND MANUFACTURING GMBH WAGNER SL REVISION, SCREW FOR TRIAL STEM, L 265; WAGNER SL REVISION STEM LATERAL AND WAGNER CONE PROSTHESIS SYSTEM

ZIMMER SWITZERLAND MANUFACTURING GMBH WAGNER SL REVISION, SCREW FOR TRIAL STEM, L 265; WAGNER SL REVISION STEM LATERAL AND WAGNER CONE PROSTHESIS SYSTEM
Model Number N/A
Medical Device Problem Codes Fracture (1260); Difficult to Remove (1528)
Health Effect - Clinical Codes Insufficient Information (4580); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/17/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Concomitant medical product: wagner sl revision, trial stem, proximal, l 265; item# 0100109803; lot# unknown.The manufacturer did not receive x-rays for review.Other source documents were received and will be reviewed as part of ongoing investigation.The manufacturer did not receive yet the device, however it is indicated by complainant that it will be returned for investigation.As no lot number was provided, the device history records could not be reviewed.Additional information has been requested and is currently not available.A cause for this specific event cannot be ascertained from the information provided.As soon as supplemental information becomes available an updated report will be submitted.(b)(4).
 
Event or Problem Description
During surgery the screw that attaches the proximal trial to the distal trail was fractured.The distal portion remained stuck in the femoral canal which was removed successfully after 45-mins.A final wagner 15 x 265 stem was implanted and the femur wired shut.The delay of 60-mins was noted to remove the broken trial instrument and close the femur.Note: the implantation and explantation dates are left empty as the device involved in this complaint is an instrument.Hence, no expiration date is captured, for the same reason.
 
Additional Manufacturer Narrative
Investigation results were made available.Event description: it was reported that during a right hip surgery on (b)(6) 2020, the screw connecting the proximal to the distal trial stem broke after numerous mallet strikes.The distal trial stem remained stuck in the femoral canal and could only be removed after 45 minutes leading to a total surgical delay of 60 minutes.A wagner 15 x 265 stem was implanted and the femur stabilized with cerclage wires.Review of received data: no medical records such as operative reports or intraoperative images have not been received.Product evaluation: visual examination: the proximal as well as the distal wagner trial stem and the screw for the trial stems were returned for examination.The proximal wagner trial stem is labeled size 265.The stem has some fine scratches, a slightly worn thread on the proximal shoulder, and an indented edge on the taper.The distal wagner trial stem is labeled diameter 15.The stem shows extensive damage and deformation in the proximal third of the stem.Parts of the four flanks are damaged, deformed or completely sheared off.In addition, there are countless deep scratches and indentations.A drill hole has been drilled into the stem in order to remove the stuck trial stem.The broken screw is still visible in the proximal screw hole.The remaining screw has a local constriction, which is visible as a reduction in cross-section.The separate screw is labeled size 265.There is clearly visible fracture constriction (reduced cross-sectional area of screw diameter) in the fracture area.In addition, circumferential indents are visible near the fracture area.See attached images.Review of product documentation: device purpose: all involved devices are intended for treatment.Product compatibility: the product combination was approved by zimmer biomet.Dhr review: review of the device history records identified no deviations or anomalies during manufacturing.Conclusion: it was reported that during a right hip surgery on (b)(6) 2020, the screw connecting the proximal to the distal trial stem broke after numerous mallet strikes.The distal trial stem remained stuck in the femoral canal and could only be removed after 45 minutes leading to a total surgical delay of 60 minutes.A wagner 15 x 265 stem was implanted and the femur stabilized with cerclage wires.Based on the visual examination, the reported event can be confirmed.The examination revealed a ductile fracture with pronounced fracture necking of the trial screw connecting the distal to the proximal wagner trial stem.No visible macroscopic defect was found that could have caused the fracture.In addition, the extensive damage to the distal stem suggests that the distal stem was severely jammed in the femoral canal.The quality records show that all specified characteristics have met the specifications valid at the time of production.Therefore, the investigation did not identify a nonconformance or a complaint out of box (coob).Possibly, the distal wagner trial stem jammed in the femoral canal, which resulted in higher than expected forces acting on the trial screw when trying to remove the mounted trial stem with several hammer blows, causing the screw to break.However, an exact cause could not be found.The need for corrective measures is not indicated and zimmer switzerland manufacturing gmbh considers this case as closed.Zimmer biomet's reference number of this file is (b)(4).The following reports are associated with this event: 0009613350-2020-00591-1.
 
Event or Problem Description
Investigation has been completed.

Brand Name
WAGNER SL REVISION, SCREW FOR TRIAL STEM, L 265
Common Device Name
WAGNER SL REVISION STEM LATERAL AND WAGNER CONE PROSTHESIS SYSTEM
Manufacturer (Section D)
ZIMMER SWITZERLAND MANUFACTURING GMBH
sulzer allee 8
sulzer industrie park
winterthur 8404
SZ  8404
MDR Report Key11026032
Report Number0009613350-2020-00592
Device Sequence Number667646
Product Code LZO
UDI-Device Identifier00889024277977
UDI-Public00889024277977
Combination Product (Y/N)N
Initial Reporter CountryCA
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source foreign,health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/31/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue Number01.00109.806
Device Lot Number11.682244
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/21/2021
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 11/17/2020
Supplement Date Received by Manufacturer05/28/2021
Initial Report FDA Received Date12/17/2020
Supplement Report FDA Received Date05/31/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;